Ask a doctor

Help! Too Much Restylane in my Nasolabial Folds

I am freaking out. I had resty injected 4 months ago in the folds around my mouth - conservative amount - 1 syringe total. I went back today for a touch up because I thought I needed a bit more. I think Dr. went way overboard! I kept saying, "not too much"...she said it looked great. Ugh, I look like a freak.

I hope it's swelling, but I dont think it is all swelling...seriously, what do I do? I've been massaging it, but maybe that's not a good idea? What now? I cannot go in public. My husband is out of town til Friday so that is why I did this now.

Doctor Answers (12)

Wait a week for reversing Restylane injections

+2

In this situation, we suggest waiting a week to see if the issue is swelling or too much product. We know that you are in a hurry to solve the issue, but you will not know the answer to the question about what's causing the look until you wait a week or so.

If you decided to go with a reversal (using Hyaluronidase), you might get rid of the product but still have the swelling (sorry!).


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Restylane/Widase

+2

Hi legna,

Hopefully by the time you read this your problem has resolved.  If not, excess Restylane can be dissolved with Widase, a hyaluronidase injection.  Hopefully you are better, and your husband is not a RealSelf.com reader.  Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

It probably is just swelling. Wait at least one week to make a decision.

+2

Restylane can end up having some swelling initially, so this is probably going to be just fine. You can sometimes 'massage' it after the procedure, but I wouldn't do this prior to a week or two and usually it is best to go to your doctor that did the procedure for any follow up massage of the area.

Lastly, there is a product called hyaluronidase that can dissolve restylane if it is too much, but in 5 years of doing this filler I have never needed to do this for a patient so it is unlikely that you will need to as well.

Joel Schlessinger, MD
Omaha Dermatologist
4.5 out of 5 stars 19 reviews

You might also like...

Take a deep breath and relax...

+2

Restylane injections cause swelling from the injury of the needle placed into your tissues plus the fact that one of the natural ways Restylane works is by drawing fluid to itself and hanging onto it. The massaging right now is probably more irritating to the tissues than it is helpful. Use ice frequently for the next 3 days and then begin to gently massage again. The swelling will subside and you will see that it is not as bad as you currently think.

The second injection of a filler before the first injection has all gone away causes a more dramatic effect than the first injection. This is because the second injection is layered on top of the firm foundation of the first one and pushes the skin up more effectively.

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 49 reviews

Chill and Relax.........

+2

First off...don't freak out! That will only raise your blood pressure causing the blood vessels in your skin to fill with more blood and draw more heat to the surface of your face. The reason I mention this is due to the fact that Restylane attracts water and the warmer the surface of your skin is the more likely it is to react and hold water (this natural activity cools down the blood vessels). The end result is that the Restylane in the nasal labial folds will draw from this supply, causing the injected area to appear significantly overfilled. Try ice packs and relax . . . I can tell by the tone of your question that this may be a sensative subject at home, but trust that this is not an unlikely reaction to a follow-up fill!

It's OK to massage - but make sure you have cooled down the NLF's first. Good luck - It will settle down quite a bit in the next couple days.

Marshall T. Partington, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 63 reviews

Too Much Restylane in my Nasolabial Folds

+1

I am sorry to hear about your negative experience. While swelling is possible, the physician could have overinjected. Wait for a couple of days if possible to see if swelling subsides. To correct overinjection, hyaluronidase can be used.

Kris M. Reddy, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 18 reviews

Too Much Restylane in the Nasolabial Folds

+1
Fear not -- it is likely swelling and should resolve over the next several days.  However, if you did receive too much restylane, hyaluronidase can be injected to dissolve it.  Resolution usually occurs within 24 hours but the entire effect of the restylane is usually lost as the hyaluronidase is not selective.  It will dissolve all of the restylane.

Jeffrey Weinzweig, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 6 reviews

Too much restylane

+1

More than likely it is just some swelling that you are experiencing, give it some time.  If not hyaluronidase can be injected to dissolve it.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Too much Restylane: what to do.

+1

From your question it is hard to know if you had the second amount of Restylane injected in the last couple of days, or several weeks ago. If very recent, there is a good chance most of your result is from swelling right now, and using ice packs on and off for a couple of days should help resolve this. If you truly believe it is too much filler itself, go back to the injecting physician immediately. She may be able to dissolve some of the material before it gets settled in too long.

Remember, you can always add more, but it is hard to remove what's already placed.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

Restylane in the nasolabial folds

+1

All the dermal fillers including Restylane will cause swelling/edema that can last on average 1 to 5 days.  In some patients, there can be some minor residual swelling that will persist up to 10-14 days.  So please stay calm and wait to evaluate the results until the swelling has dissipated.   If you still feel as though you unhappy with the results, return to the injecting physician and discuss with him/her the possiblity of using hyaluronidase to reverse the effects.  This is an extremely uncommon event and it is very likely you will end up pleased with your results.

Lisa Kates, MD
Annapolis Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.